- How To Deal With Work Stress BetterPosted 43 days ago
- Can Gingko Biloba Improve Brain Function and Circulation?Posted 311 days ago
- How Does Exercise Affect Insulin and Blood Glucose Levels?Posted 597 days ago
- How Do I Lead a More Active Lifestyle?Posted 610 days ago
- How Exercise Prevents Heart Disease Risk FactorsPosted 745 days ago
- How Bones Shape and Support Our BodiesPosted 746 days ago
Which Prescription Medications Can Cause Ringing In Ears?
Question: I have heard that some prescription medications can cause ringing in the ears. Can you tell me the most common medications as I take 7 daily meds for my chronic health problems?
Medications and over the counter products have been clearly implicated as causes of ringing in the ears. The medical term for this is tinnitus.
Simple contributing factors are caffeine and aspirin intake. Asprin is commonly used as a blood thinner in patients with heart disease, prior strokes and those with risk factors for these conditions. Tinnitus generally arises when extra aspirin is taken in addition to the once daily dose generally recommended for chronic health conditions.
Caffeine intake has been linked to a variety of neurologic symptoms. It is felt by some to contribute to tinnitus along with the other side effects of jitteriness, nausea and diarrhea when consumed in large or excessive amounts. Moderation is key and is a good starting point when trying to determine the cause of tinnitus.
The list of commonly prescribed medications is long, but included here. Those suffering from tinnitus should talk to their doctor and get input as to whether a dialy medication may be causing tinnitus. Often there is an substitute medication that can be used.
Commonly used medications known to cause tinnitus:
- Aminoglycoside antibiotics
- Angiotensin converting enzyme (ACE) inhibitors
- Antimalarial drugs (eg, chloroquine, hydroxychloroquine)
- Calcium channel blockers
- COX-2 inhibitors
- Fluoroquinolone antibiotics
- Lidocaine and other local anesthetics
- Loop diuretics
- Proton pump inhibitors
- Salicylates and nonsteroidal antiinflammatory drugs (NSAIDs)
- Tricyclic antidepressants
- Valproic acid
A word of caution is to never stop a chronic medication without consulting your doctor first. Some medications must be weaned off to prevent dangerous side effects or worsening of an underlying condition.